Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 139, NWS Grand Forks, ND

July 20, 20164 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 20, 2016, 11:26 PM CDT for 4 counties in Minnesota. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2016, 11:26 PM CDT (04:26 UTC)
Expired
Jul 21, 2016, 12:07 AM CDT
In force
41 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Marshall County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 97 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 12:11 AM CDTTSTM WND GST 513 S Thief River Falls, MNPEAK WINDS MEASURED AT THE THIEF RIVER FALLS AIRPORT /KTVF/.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 8:41 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 4.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2016-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2808 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2016-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2808 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

205 
WUUS53 KFGF 210426
SVRFGF
MNC089-113-119-125-210530-
/O.NEW.KFGF.SV.W.0139.160721T0426Z-160721T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1126 PM CDT WED JUL 20 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RED LAKE COUNTY IN NORTHWESTERN MINNESOTA...
  EASTERN POLK COUNTY IN NORTHWESTERN MINNESOTA...
  SOUTHEASTERN MARSHALL COUNTY IN NORTHWESTERN MINNESOTA...
  PENNINGTON COUNTY IN NORTHWESTERN MINNESOTA...

* UNTIL 1230 AM CDT

* AT 1125 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR RADIUM TO 6 MILES SOUTHWEST OF CARPENTERS
  CORNER TO NEAR DOROTHY TO NEAR CLIMAX...MOVING EAST AT 40 MPH.

  HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...TABOR RWIS RECORDED 64 MPH WIND GUST.

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  DOROTHY AND CARPENTERS CORNER AROUND 1130 PM CDT. 
  HUOT...GREENVIEW AND GENTILLY AROUND 1135 PM CDT. 
  WYLIE AROUND 1140 PM CDT. 
  RED LAKE FALLS...VIKING AND NEWFOLDEN AROUND 1145 PM CDT. 
  ST. HILAIRE AND ROSEWOOD AROUND 1150 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4751 9573 4756 9676 4834 9675 4842 9569
TIME...MOT...LOC 0425Z 281DEG 35KT 4829 9665 4809 9653 4792 9656 4760
9671

HAIL...0.75IN
WIND...70MPH
 
$$

HOPKINS
2 follow-up statements
094 
WWUS53 KFGF 210450 RRA
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1150 PM CDT WED JUL 20 2016

MNC089-113-119-125-210530-
/O.CON.KFGF.SV.W.0139.000000T0000Z-160721T0530Z/
RED LAKE MN-POLK MN-MARSHALL MN-PENNINGTON MN-
1150 PM CDT WED JUL 20 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR RED LAKE...EAST CENTRAL POLK...SOUTHEASTERN MARSHALL AND
PENNINGTON COUNTIES...

AT 1149 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ROSEWOOD TO NEAR HAZEL TO NEAR TERREBONNE TO
DUGDALE...MOVING EAST AT 45 MPH.

HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...PUBLIC. REPORT OF 65 MILE PER HOUR WINDS AT TABOR. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

THESE SEVERE STORMS WILL BE NEAR...
  HAZEL AND TERREBONNE AROUND 1155 PM CDT. 
  BROOKS AND PLUMMER AROUND 1200 AM CDT. 
  OKLEE AND HIGH LANDING AROUND 1210 AM CDT. 
  ROLAND AND MAVIE AROUND 1215 AM CDT. 
  GOODRIDGE AROUND 1220 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4767 9573 4775 9656 4792 9644 4830 9649
      4832 9570
TIME...MOT...LOC 0449Z 280DEG 38KT 4824 9629 4804 9617 4787 9619 4770
9626

HAIL...0.75IN
WIND...70MPH
 
$$

HOPKINS
528 
WWUS53 KFGF 210507
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1207 AM CDT THU JUL 21 2016

MNC089-113-119-125-210516-
/O.CAN.KFGF.SV.W.0139.000000T0000Z-160721T0530Z/
RED LAKE MN-POLK MN-MARSHALL MN-PENNINGTON MN-
1207 AM CDT THU JUL 21 2016

...THE SEVERE THUNDERSTORM WARNING FOR RED LAKE...EAST CENTRAL
POLK...SOUTHEASTERN MARSHALL AND PENNINGTON COUNTIES IS CANCELLED...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THESE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FOR
NORTHWESTERN MINNESOTA.

LAT...LON 4767 9573 4775 9656 4792 9644 4830 9649
      4832 9570
TIME...MOT...LOC 0505Z 281DEG 35KT 4821 9606 4801 9594 4784 9596 4767
9603

$$

HOPKINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:18 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 20, 9:18 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
918 PM CDT WED JUL 20 2016

.UPDATE...
Issued at 911 PM CDT Wed Jul 20 2016

Minimal update. Increased pops across northern two-thirds of CWA.
Severe Tstm Watch across most of CWA alg and north of Valley
City-Fargo-Park Rapids line thru 3am. Will expire Heat Advisory and
Warnings.

UPDATE Issued at 555 PM CDT Wed Jul 20 2016

The Severe Thunderstorm Watch for portions of northeast and east
central ND till 11pm... has been upgraded to a Tornado Watch for
the northern portions of the Watch area.

5pm analysis had in excess of 5000 j/kg of CAPE in the 0-2 km
subcloud layer over northcentral ND... with RUC12 showing this
expanding steadily eastward into northeast ND and far northwest MN
through 03z. in addition... 0-2km VGP /Vorticity Generation
Parameter/ approaches values of from .6 to .8 in that region...
which local research has shown to be quite conducive to rapid
tornadogenesis.

Meanwhile cloudmass over the central Red River Valley hasn't yet
dissipated... but cloudfree just west of the valley has rapidly
ramped up in heat and instability levels.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 118 PM CDT Wed Jul 20 2016

Forecast impacts in the short term will be temperatures and severe
threat.

For update adjusted heat headlines to account for cloud cover
limiting temperatures.

In spite of the slow dissipation of low level stratus across the
region holding temperatures down sufficient instability and cape
exist for severe potential. Timing of convective initiation still
somewhat uncertain however short wave lifting through Montana
likely to interact with boundary across NW-N central ND with
convection then propagating east tonight. In line with the SPC
outlook the favored area looks to be along and north of highway
200. Similar to last night large hail and damaging winds will be
the main threats. Weak surface boundary/cool front should be
through all but the east by morning. The far NW will be first to
feel cooler/drier air moving in behind boundary late tonight. The
remainder of the fa will see another muggy night.

Column cools a bit Thursday in wake of boundary passage but
remains mild. Lower dewpoints begin to move in from NW-SE. The
far south will likely remain warm and humid enough that some sort
of heat headline possible but at this point looks marginal. With
high pressure moving in anticipating a break in the stormy weather
and will keep forecast dry.

.LONG TERM...(Thursday night through Wednesday)
Issued at 118 PM CDT Wed Jul 20 2016

Friday-Wednesday...Main concern will be severe thunderstorm
potential Friday evening/overnight...and then again Saturday
afternoon/evening. Synoptically speaking...models are in good
agreement and indicate a stronger signal raising confidence that a
couple more severe (possibly significant) event will occur through
the early part of the weekend.  Confidence still low with details
(exact timing...exact threats and evolution).  Quieter weather on
tap to end the weekend heading into next week. Active weather again
looks possible by the middle of next week. Temperatures cooler
following the passage of a cold front on Saturday...more toward
normal values.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 555 PM CDT Wed Jul 20 2016

MVFR cloud deck extends from the central Red River Valley int and
across northwest MN... with fair skies west and south. Expect
Areas of strong to severe thunderstorms to develop from central
and northcentral ND into central and northeast ND through 04z.
Thunderstorms should continue to develop into and across
northwest Minnesota during the overnight hours. Expect generally
fair skies alg and south of interstate 94 and Highway 10
corridors this evening and overnight.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...Gust
SHORT TERM...Voelker
LONG TERM...TG
AVIATION...Gust
Hazardous weather outlook, Jul 20, 3:55 AM CDT, 19 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
355 AM CDT WED JUL 20 2016

MNZ001>003-015-022>024-027>032-040-NDZ027-030-039-049-052-053-
210900-
WEST POLK-NORMAN-CLAY-EAST POLK-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-
WADENA-GRANT-GRAND FORKS-TRAILL-CASS-RANSOM-SARGENT-RICHLAND-
355 AM CDT WED JUL 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR THE AFTERNOON INTO
EARLY EVENING, DUE TO THE COMBINATION OF HOT TEMPERATURES AND
MUGGY CONDITIONS. THUNDERSTORMS ARE EXPECTED BY LATE AFTERNOON
INTO TONIGHT, MAINLY ALONG AND NORTH OF HIGHWAY 2. SOME OF THESE
STORMS MAY BE SEVERE WITH LARGE HAIL, STRONG WINDS, AND LOCALLY
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY AFTERNOON INTO EARLY EVENING WILL ALSO BE VERY WARM AND
HUMID. THUNDERSTORMS ARE POSSIBLE LATE FRIDAY AFTERNOON INTO
FRIDAY NIGHT, THIS TIME MAINLY ALONG AND SOUTH OF HIGHWAY 2.
THUNDERSTORMS REMAIN IN THE FORECAST SATURDAY INTO SUNDAY AND
AGAIN TUESDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MNZ004>009-013-014-016-017-NDZ006>008-014>016-024-026-028-029-038-
054-210900-
KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-EAST MARSHALL-
NORTH BELTRAMI-PENNINGTON-RED LAKE-NORTH CLEARWATER-
SOUTH BELTRAMI-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRIGGS-STEELE-BARNES-
WESTERN WALSH COUNTY-
355 AM CDT WED JUL 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR THE AFTERNOON INTO EARLY
EVENING, DUE TO THE COMBINATION OF HOT TEMPERATURES AND MUGGY
CONDITIONS. THUNDERSTORMS ARE EXPECTED BY LATE AFTERNOON INTO
TONIGHT, MAINLY ALONG AND NORTH OF HIGHWAY 2. SOME OF THESE STORMS
MAY BE SEVERE WITH LARGE HAIL, STRONG WINDS, AND LOCALLY HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE LATE FRIDAY AFTERNOON INTO FRIDAY
NIGHT, THIS TIME MAINLY ALONG AND SOUTH OF HIGHWAY 2.
THUNDERSTORMS REMAIN IN THE FORECAST SATURDAY INTO SUNDAY AND
AGAIN TUESDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jul 20, 9:00 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
900 PM CDT WED JUL 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     8 NNW ESMOND            48.14N 99.83W
07/20/2016                   BENSON             ND   CO-OP OBSERVER

            TREES UPROOTED. POWER OUTAGES.

&&

GGUST
Local storm report, Jul 20, 9:10 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
910 PM CDT WED JUL 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     1 N BAKER               46.73N 96.57W
07/20/2016  M65 MPH          CLAY               MN   MESONET

            PEAK WIND MEASURED BY THE NDAWN SENSOR.

&&

GGUST
Local storm report, Jul 20, 9:49 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
949 PM CDT WED JUL 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     TSTM WND GST     HALLOCK                 48.77N 96.94W
07/20/2016  M83 MPH          KITTSON            MN   ASOS

&&

KNUTSVIG
Local storm report, Jul 20, 10:50 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1050 PM CDT WED JUL 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND GST     1 W BOWESMONT           48.69N 97.20W
07/20/2016  M53 MPH          PEMBINA            ND   MESONET

            PEAK WIND MEASURED AT THE RWIS ALONG INTERSTATE 29.

&&

GGUST
Local storm report, Jul 20, 11:19 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1119 PM CDT WED JUL 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND GST     2 NW TABOR              48.10N 96.89W
07/20/2016  M65.00 MPH       POLK               MN   MESONET

            PEAK WINDS MEASURED AT A PERSOANL WEATHER STATION.

&&

GGUST
Local storm report, Jul 20, 11:24 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1124 PM CDT WED JUL 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND GST     2 WSW DONALDSON         48.56N 96.94W
07/20/2016  M51 MPH          KITTSON            MN   MESONET

            PEAK WINDS MEASURED AT THE RWIS SENSOR ALONG HWY 11.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:01 PM CDTSevere Thunderstorm WarningFGFKittson, Roseau59 min
Jul 20, 9:59 PM CDTSevere Thunderstorm WarningFGFBeltrami, Kittson, Lake of the Woods, Marshall, Roseau61 min
Jul 20, 10:42 PM CDTSevere Thunderstorm WarningFGFPolk48 min
Jul 20, 11:00 PM CDTSevere Thunderstorm WarningFGFMarshall, Polk45 min
Jul 20, 11:07 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods, Marshall, Pennington53 min
Jul 20, 11:13 PM CDTSevere Thunderstorm WarningFGFNorman, Polk62 min
Jul 20, 11:36 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Norman39 min
Jul 20, 11:58 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods32 min
Jul 21, 12:00 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Norman60 min
Jul 21, 12:03 AM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clearwater, Hubbard, Mahnomen, Norman and 1 more57 min
Jul 21, 12:37 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail, Wilkin53 min
Jul 21, 12:43 AM CDTSevere Thunderstorm WarningFGFBecker, Beltrami, Clearwater, Hubbard, Otter Tail, Wadena62 min
Jul 21, 1:20 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Grant, Otter Tail, Wadena, Wilkin55 min
Jul 21, 2:14 AM CDTSevere Thunderstorm WarningFGFGrant46 min
Jul 21, 3:49 AM CDTSpecial Weather StatementFGFGrant56 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.